Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 49, NWS Lubbock, TX

April 16, 2017Terry County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 16, 2017, 8:31 PM CDT for Terry County, Texas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2017, 8:31 PM CDT (01:31 UTC)
Expired
Apr 16, 2017, 9:00 PM CDT
In force
29 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
50.0 mph

County Terry County, TX

The radar

The Lubbock radar (KLBB), 73 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 8:45 PM CDTHAIL 1.5Brownfield, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 3:37 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2459 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

508 
WUUS54 KLUB 170131
SVRLUB
TXC445-170200-
/O.NEW.KLUB.SV.W.0049.170417T0131Z-170417T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
831 PM CDT SUN APR 16 2017

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Central Terry County in northwestern Texas...

* Until 900 PM CDT

* At 829 PM CDT, a severe thunderstorm was located near Brownfield,
  and this storm was nearly stationary.

  HAZARD...Two inch hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Brownfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3317 10251 3333 10245 3329 10217 3304 10216
      3303 10230
TIME...MOT...LOC 0129Z 296DEG 4KT 3319 10234 

HAIL...2.00IN
WIND...<50MPH
 
$$

JGD
1 follow-up statement
074 
WWUS54 KLUB 170135
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
835 PM CDT SUN APR 16 2017

TXC445-170200-
/O.CON.KLUB.SV.W.0049.000000T0000Z-170417T0200Z/
Terry TX-
835 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL TERRY COUNTY...

At 833 PM CDT, a severe thunderstorm was located near Brownfield, 
and is nearly stationary. 2" hail was reported at along HWY 137 
north of Brownfield.

HAZARD...Two inch hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Brownfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3317 10251 3333 10245 3329 10217 3304 10216
      3303 10230
TIME...MOT...LOC 0133Z 296DEG 4KT 3319 10233 

HAIL...2.00IN
WIND...<50MPH
 
$$

JGD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:13 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 16, 6:13 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
613 PM CDT Sun Apr 16 2017

.AVIATION...
Isolated to scattered thunderstorms will be possible through the
evening hours at all three terminals. During overnight hours,
toward sunrise, as the atmosphere stabilizes we will see low CIGS
move in with some patchy to possibly dense fog developing for all
three sites as well. Thickest fog will develop near areas with
most rainfall between now and sunrise Monday.

&&

.PREV DISCUSSION... /issued 247 PM CDT Sun Apr 16 2017/

SHORT TERM...
There are a few more things going for convective development for
this afternoon and evening. Although, a variety of solutions
presented by models have not inspired confidence in the convective
forecast for the rest of today.

A weak short wave was currently moving overhead with another moving
out of northern Mexico into southwestern Texas. This had already led
to development of storms in the extreme southwestern part of the
state. Upper level winds will continue to back in advance of this
short wave. The southward advancing cold front has stalled or nearly
stalled out bisecting the region from northeast through southwest.
In response, surface winds have been backing to the southeast of the
front. Although wind speeds are light, this has led to better low
level convergence than seen in recent days. Mixed layer CAPEs are
already pushing over 4000 J/kg with minimal capping in some spots.
The cap will further erode over much of the area off the caprock by
late afternoon. A low level theta-e axis has formed to the south of
Lubbock which may lend some credibility to the NSSL-WRF forecast of
developing convection in the southwestern South Plains. Deep layer
shear is still relatively weak with wind vectors only about 25-30kt
but this was enough to obtain strongly rotating storms a couple of
nights ago. Given surface dew points from the lower to mid 60s, LCLs
will also be relatively low. Low level helicities will increase
towards 00Z briefly increasing a tornado threat. Furthermore, slow
moving storms especially right movers will contribute to a flooding
threat. By late tonight, models have been fairly consistent in
dropping a complex of storms southward out of the eastern Panhandle
into the Childress area.

Convection will again be possible on Monday afternoon although
chances are less than today under broad southeasterly low level
flow. Convection chances are still highly uncertain given weak
ridging building in overhead. However, the atmosphere will remain
very unstable during the afternoon hours.

LONG TERM...
A subtle shortwave trough passing across the area Monday evening,
may be able to support linger t-storm activity through the
evening hours, slowly progressing into the Rolling Plains.
Shortwave ridging, albeit not very strong, will build in from the
southwest Tuesday, and should keep the atmosphere capped. Flow
aloft turns westerly Wednesday as the next trough moves out of the
Rockies and over the central and northern high plains. It looks
like the dryline will be driven eastward by the westerly flow,
leading to warm and dry conditions across most of the forecast
area, with highs around 90. The dryline may hold up in the
southern Rolling Plains, but even in that area we expect the cap
to hold.

By Thursday, we still anticipate a cold front to be moving through
northwest Texas while the next upper trough approaches from the
west. At this time, it appears that the frontal zone will be in or
near to the forecast area setting up a isentropic upglide pattern
late Thursday into early Friday. Morning guidance continues to
suggest the preferred focus for coupled ascent will be located
across northern portions of the South Plains into the southern
Texas Panhandle, so our PoPs still favor our northern counties. A
stronger front should push through the area Friday night into
Saturday morning as a more energetic upper-level storm moves
southeast from the Rockies and deepens in the central plains.
There may be a window for precip chances along the front during
this period, mainly in the Rolling Plains where the front
intersects deeper moisture. Cooler temperatures for Saturday in
the wake of the front.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/55
Hazardous weather outlook, Apr 16, 6:06 PM CDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
606 PM CDT Sun Apr 16 2017

TXZ021>044-172315-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
606 PM CDT Sun Apr 16 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered severe thunderstorms will be possible this
afternoon and evening with the highest chances favoring along and
east a line from Silverton to Plains. The main severe threat will
be very large hail up to the size of baseballs and damaging winds
in excess of 70 mph. Isolated tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated severe thunderstorms will be possible Monday afternoon
and evening mainly to the east of the Caprock escarpment.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Local storm report, Apr 16, 8:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
819 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             BROWNFIELD              33.18N 102.27W
04/16/2017  M1.50 INCH       TERRY              TX   TRAINED SPOTTER

&&

EVENT NUMBER LUB1700136

JWJ

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:25 PM CDTSevere Thunderstorm WarningLUBTerry35 min
Apr 16, 8:11 PM CDTSevere Thunderstorm WarningLUBTerry34 min
Apr 16, 8:45 PM CDTAreal Flood AdvisoryLUBTerry4 hr
Apr 16, 8:48 PM CDTSevere Thunderstorm WarningLUBHale, Hockley, Lamb, Lubbock27 min
Apr 16, 8:57 PM CDTSevere Thunderstorm WarningLUBTerry33 min
Apr 16, 9:11 PM CDTSevere Thunderstorm WarningLUBHale, Lamb34 min
Apr 16, 9:16 PM CDTSevere Thunderstorm WarningLUBLynn29 min
Apr 16, 9:23 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher52 min
Apr 16, 9:39 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale36 min
Apr 16, 9:42 PM CDTSevere Thunderstorm WarningLUBSwisher33 min
Apr 16, 9:44 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher31 min
Apr 16, 9:52 PM CDTTornado WarningLUBBriscoe, Swisher23 min
Apr 16, 10:13 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher17 min
Apr 16, 10:27 PM CDTSevere Thunderstorm WarningLUBBriscoe, Swisher33 min
Apr 16, 10:48 PM CDTFlash Flood WarningLUBBriscoe, Hall117 min
Apr 16, 10:55 PM CDTSevere Thunderstorm WarningLUBBriscoe35 min
Apr 16, 11:03 PM CDTSevere Thunderstorm WarningLUBSwisher27 min
Apr 16, 11:17 PM CDTSevere Thunderstorm WarningLUBHale, Lamb28 min
Apr 16, 11:37 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher38 min
Apr 16, 11:46 PM CDTSevere Thunderstorm WarningLUBChildress29 min
Apr 17, 12:19 AM CDTAreal Flood AdvisoryLUBChildress116 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.